News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

Doctors Lounge - Pharmacy Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Pharmacy Answers List

Forum Name: Pharmacy & Drug Topics

Question: Feel terrible one week after smoking marijuana


 margit - Mon Aug 16, 2010 12:50 am

I smoked one joint last week for the first time ever and I'm a little scared
about how I'm still feeling.

I feel really depressed, disconnected, anxious, I've lost my appetite and have
trouble eating food, feelings of impending doom, and I occasionally will get
nausea though I have yet to throw up but have come pretty close on 3 separate
occasions. My legs also feel tingly, almost numb. My heart is beating faster
most of the time, like I am very nervous about something, and I am having
trouble sleeping because my legs feel so weird.

What had happened was I was on a short two day trip. I smoked on the first day,
in the afternoon. At first I did not feel anything. Shortly after first lighting
the marijuana, perhaps 10 minutes, I started to feel nauseous. Following that I
felt very scared, my eyes were getting heavy and I was having trouble keeping
them open, I needed my hand to support the weight of my head, and my speech was
very slow. Following that I began to sweat extremely profusely, my face and body
were absolutely drenched. In fact I was so soaked that when I leaned forward and
put my head between my legs the sweat on my face dislodged and soaked my jeans.
Almost immediately following placing my head between my legs I began to feel
better.

Though it is possible it could have been laced I highly doubt it, as none of the
other 3 friends I was with had been changed like I did, though we all had our
separate joints and I did not see my friend roll it. The "high" was also not
making me hallucinate or see more vivid colors. It had only made me hungry, made
me laugh at things, and make me want to take a nap. Following it I was fine, and
I only got this way once I got home a day later.

I was only on one prescription at the time, minocycline, or minocin, for my
acne (not very severe, only on chest and back), which I had not abused, if that is possible. I was on my third bottle at the time, and taking two pills, one in the morning, and one at night, as instructed by my doctor. However on the day I smoked I did not take a pill in the morning, evening, or following morning. I did however take it the following night and resumed taking it regularly afterward but stopped on the last pill in the bottle because I had read it causes nausea and thought it might be the cause.

I have never abused any drugs, prescription or illegal.

Will this go away naturally or do I need to see my family doctor?
 Faye Lang, RN, MSW - Fri Aug 20, 2010 11:15 pm

Hello margit,

Marijuana, or cannabis, has properties of being a stimulant, a depressant and a hallucinogen. The most active ingredient is THC (tetrahydrocannabinol), with an estimated 66 or more additional cannabinoids. The amount of THC in cannabis is used to determine potency. A more potent than usual cannabis is available in some areas, and is "homegrown." Cannabis may be adulterated by other drugs, soil, animal feces, and oil, among other substances. Smoking cannabis is probably the most harmful way to use it, since inhaling the smoke from organic matter can cause health problems; with prolonged use, it has been implicated in cancer and stroke. Short term effects of cannabis use include changes in perception, change in mood (either good or bad), increased heartrate, low blood pressure, episodic impairments of short-term memory, working memory, psychomotor coordination and concentration, stimulates hunger, eases nausea and vomiting, lowers eye pressure, and provides pain relief. Your description suggests you are sensitive to either the cannabis or a contaminant.

Minocycline can cause upset stomach, diarrhea, dizziness, vertigo, unsteadiness, drowsiness, headache, vomiting and photosensitivity; it can trigger autoimmune hepatitis. A rare side effect is intracranial hypertension. It is not usually recommended for use by women, as more women than men experience more severe side effects.

Both cannabis and minocycline can contribute to a disorder called Depersonalization. It's a sense of observing oneself, with no control over the environment or a situation. The environment seems less real and dreamlike, and the person feels separate from body sensations, feelings, emotions and behaviors. Cannabis has a half-life (the time it takes for about half of the drug to clear from the body) of 4 hours, and minocycline has a half-life of 11 to 22 hours. Taking them within the same 24 hour period conceivably could maximize their shared effects.

The effects you're experiencing are unusual, in that a one-time experience generally does not create a long term problem. However, since it's difficult to know exactly what contaminants may have been present in the marijuana, plus the potential enhanced side effects of minocycline, the best approach would be to see your doctor if your symptoms haven't cleared by now, or if they recur.

Good luck to you.

| Check a doctor's response to similar questions
advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     
 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

Copyright © 2001-2017
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here